Alert archive / New York / Flash Flood Warnings in 2020

Flash Flood Warning 2, NWS Buffalo, NY

June 20, 2020Livingston County, Wyoming County, New York

NWS Buffalo, NY issued this flash flood warning at Jun 20, 2020, 7:02 PM EDT for Livingston County, Wyoming County, New York. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 20, 2020, 7:02 PM EDT (23:02 UTC)
Expired
Jun 20, 2020, 11:00 PM EDT
In force
4 hr
Issued by
NWS Buffalo, NY
Area
Storm-based polygon
Flood severity
None

Counties Livingston County, NY, Wyoming County, NY

The radar

The Buffalo radar (KBUF), 73 km from the middle of the area, began a volume at 23:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 20, 7:30 PM EDTFLASH FLOOD2 Ssw Mount Morris, NYROADWAYS FLOODED INCLUDE ROUTE 408 (MOUNT MORRIS NUNDA RD), RIDGE RD, CREEK RD, RIVER RD, DUTCH RD AND CLEVELAND RD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 28 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 11.0 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2020-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2020-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1278 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

302 
WGUS51 KBUF 202302
FFWBUF
NYC051-121-210300-
/O.NEW.KBUF.FF.W.0002.200620T2302Z-200621T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Buffalo NY
702 PM EDT Sat Jun 20 2020

The National Weather Service in Buffalo has issued a

* Flash Flood Warning for...
  East central Wyoming County in western New York...
  West central Livingston County in western New York...

* Until 1100 PM EDT.

* At 701 PM EDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is ongoing or
  expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Letchworth State Park, Mount Morris and Sonyea. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 4274 7786 4264 7780 4260 7801 4268 7805

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR

$$

Apffel
3 follow-up statements
940 
WGUS71 KBUF 202337
FFSBUF

Flash Flood Statement
National Weather Service Buffalo NY
737 PM EDT Sat Jun 20 2020

NYC051-121-210300-
/O.CON.KBUF.FF.W.0002.000000T0000Z-200621T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wyoming NY-Livingston NY-
737 PM EDT Sat Jun 20 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1100 PM EDT FOR
EAST CENTRAL WYOMING AND WEST CENTRAL LIVINGSTON COUNTIES...

At 727 PM EDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Up to three inches of rain has already 
fallen. Flash flooding is ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar indicated.

IMPACT...Flooding along Buck Run Creek, which flows across Route 36 
         (Main Street) in Mount Morris. Flooding also in portions of 
         Letchworth State Park, especially around 4 miles southwest 
         of the town of Mount Morris. 

Some locations that will experience flooding include...
Letchworth State Park, Mount Morris and Sonyea. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.

&&

LAT...LON 4274 7786 4264 7780 4260 7801 4268 7805

FLASH FLOOD...RADAR INDICATED

$$

Apffel
174 
WGUS71 KBUF 210114
FFSBUF

Flash Flood Statement
National Weather Service Buffalo NY
914 PM EDT Sat Jun 20 2020

NYC121-210115-
/O.CAN.KBUF.FF.W.0002.000000T0000Z-200621T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wyoming NY-
914 PM EDT Sat Jun 20 2020

...THE FLASH FLOOD WARNING FOR EAST CENTRAL WYOMING COUNTY IS
CANCELLED...

Flooding is no longer expected to pose a threat. Please continue to
heed any remaining road closures.

LAT...LON 4262 7799 4270 7794 4274 7786 4264 7781

$$

NYC051-210300-
/O.CON.KBUF.FF.W.0002.000000T0000Z-200621T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Livingston NY-
914 PM EDT Sat Jun 20 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1100 PM EDT FOR
WEST CENTRAL LIVINGSTON COUNTY...

At 900 PM EDT, heavy rain has ended in the warned area, however up 
to three inches of rain has fallen. Flash flooding is ongoing.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Law enforcement.

IMPACT...Flooding reported on multiple roadways in and along 
         Letchworth State Park, and between Nunda and the village of 
         Mount Morris. Portions of Creek Road, Route 408, River 
         Road, Dutch Road, and Cleveland Road have been flooded. 
         Even though the rain has stopped, it can take several hours 
         for some creeks to crest, with high flows expected along 
         Buck Run Creek which may impact Route 36 in Mount Morris.

Some locations that will experience flooding include...
Letchworth State Park and Mount Morris. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.

&&

LAT...LON 4262 7799 4270 7794 4274 7786 4264 7781

FLASH FLOOD...RADAR INDICATED

$$

Apffel
442 
WGUS71 KBUF 210256
FFSBUF

Flash Flood Statement
National Weather Service Buffalo NY
1056 PM EDT Sat Jun 20 2020

NYC051-210305-
/O.EXP.KBUF.FF.W.0002.000000T0000Z-200621T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Livingston NY-
1056 PM EDT Sat Jun 20 2020

...THE FLASH FLOOD WARNING FOR WEST CENTRAL LIVINGSTON COUNTY WILL
EXPIRE AT 1100 PM EDT...

The heavy rain has ended. The Flash Flood Warning has been replaced 
by another Flood Warning. Please continue to heed any remaining road 
closures.

LAT...LON 4262 7799 4270 7794 4274 7786 4264 7781

$$

Apffel

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this flash flood warning went out at Jun 20, 5:01 PM EDT, 2 hours 1 minute earlier.

Area forecast discussion, Jun 20, 5:01 PM EDT, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Buffalo NY
501 PM EDT Sat Jun 20 2020

.SYNOPSIS...
Warm and moderately humid conditions will remain over the area
through the weekend and into the beginning of next week with
chances of scattered afternoon and early evening showers and
thunderstorms. Outside of the mid-afternoon and early evening hours
with the scattered showers and thunderstorms, generally clear to
partly cloudy skies will continue.

&&

.NEAR TERM /THROUGH SUNDAY/...
Late this afternoon visible satellite imagery displays cumulus
clouds blossoming within the peak of the afternoon heating. As
instability increases (MUCAPE 600 to 1200 J/KG) and under a weak
upper level low centered just to our southeast, showers and
thunderstorms will increase in coverage area with the greatest
concentration of storms across the inland hills of SW NYS. There
is weak wind flow through 25K ft for great vertical
development, thus with PWATs approaching 1.50 inches the
greatest threat will be heavy rain with slow storm movement.

This activity will diminish through the early evening hours. Where
rain does fall today in the Southern Tier, some river valley fog is
possible tonight.

Tomorrow will be a similar day, with the upper level low becoming
concentrated off the mid-Atlantic coastline. This placement may be
enough to slightly lower the coverage area of convection tomorrow in
an otherwise similar environment. It will be slightly warmer aloft,
with 850 hPa temperatures a degree or so warmer...leading to
afternoon highs in the mid to upper 80s across our region...with
perhaps a spot 90F reading in the Genesee Valley.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
Warm and humid airmass persists through Tuesday night. Main cold
front does not arrive until late Tuesday night as upper level trough
settles more across the Great Lakes. Does look like we'll break the
cycle of mainly mid afternoon to early evening isolated coverage
convection as both Monday and Tuesday convectively driven shortwaves
rotating around the upper low will result in showers and some
thunderstorms developing by late morning each day and carrying
through the afternoon. Main focus will still be on the lake breeze
boundaries and over the higher terrain of the Southern Tier and
North Country. Effective shear weak, so as PWATS climb to toward
1.75 inches (over 200 pct of normal), heavy downpours will be the
primary hazard from stronger storms.

Above normal temperatures continue with lows in the 60s, even upper
60s to near 70F over the lake plains. Daytime highs will reach the
mid to upper 80s with dewpoints/humidity increasing as the front
draws closer.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
The cold front finishes sliding through on Wednesday with greatest
chances for rain from Finger Lakes to the North Country. Stronger
storms could occur in these areas if the front slows given ample
effective shear to support.

Beyond that, through most of the time will be dry and less humid,
upper trough sliding from the Great Lakes to eastern Canada could
lead to a few afternoon showers and thunderstorms each day.

Temperatures will only cool to around normal behind the front. Highs
most days will range from the upper 70s to lower 80s. Lows will be
in the 50s to around 60F.

&&

.AVIATION /21Z SATURDAY THROUGH THURSDAY/...
For the 21Z TAFS, the main concern will be scattered
thunderstorm development through 00Z. Any impact to TAF sites
would be very brief, with otherwise VFR flight conditions
expected. Fog may develop this evening at locations which do
get rain, but if fog does form a modest southerly flow should
cause it to dissipate late tonight.

Weak ridge will provide VFR flight conditions through Sunday
morning. Then scattered afternoon showers and storms Sunday
afternoon.

Outlook...

Sunday night...VFR.

Monday and Tuesday...Mainly VFR, with possible MVFR in likely
showers and thunderstorms. Patchy fog mainly along the far Southern
Tier will also be possible, forming late at night and lasting into
morning.

Wednesday and Thursday...VFR with a chance for a shower or
thunderstorm.

&&

.MARINE...
High pressure over the Lower Great Lakes will continue to
support favorable marine conditions through the weekend. Winds
will generally be under 10 knots and waves under 2 feet. There
may be some very isolated showers and thunderstorms each
afternoon through the weekend, but the best chance of this will
be across inland areas away from the cooling and stabilizing
influence of the lakes.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...RSH/Thomas
NEAR TERM...Apffel/Thomas
SHORT TERM...JLA
LONG TERM...JLA
AVIATION...Apffel/Thomas
MARINE...Fries/RSH
Hazardous weather outlook, Jun 20, 4:38 AM EDT, 14 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
438 AM EDT Sat Jun 20 2020

NYZ001>008-010>014-019>021-085-210845-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
438 AM EDT Sat Jun 20 2020

This Hazardous Weather Outlook is for western and north central New
York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-210845-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
438 AM EDT Sat Jun 20 2020

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

In the hours before

Special weather statement, Jun 20, 6:42 PM EDT, 20 minutes before
Special Weather Statement
National Weather Service Buffalo NY
642 PM EDT Sat Jun 20 2020

NYZ020-202330-
Cattaraugus-
642 PM EDT Sat Jun 20 2020

...A THUNDERSTORM PRODUCE HEAVY RAINFALL IN SOUTH CENTRAL
CATTARAUGUS COUNTY...

At 639 PM EDT, a strong thunderstorm was located near Limestone,
moving west at 5 mph. The storm is producing heavy rainfall, with
rainfall amounts in excess of an inch near and just to the west of
Limestone. Localized flooding and ponding of water in roadways is
possible.

Locations impacted include...
Allegany State Park, Carrollton and Limestone.

This includes Interstate 86 exit 19 and near exit 23.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4212 7880 4214 7859 4200 7858 4200 7882
TIME...MOT...LOC 2239Z 082DEG 3KT 4203 7866

Apffel
Special weather statement, Jun 20, 6:52 PM EDT, 10 minutes before
Special Weather Statement
National Weather Service Buffalo NY
652 PM EDT Sat Jun 20 2020

NYZ012-013-202330-
Livingston-Wyoming-
652 PM EDT Sat Jun 20 2020

...A STRONG THUNDERSTORM WILL PRODUCE HEAVY RAINFALL NEAR
LETCHWORTH STATE PARK...

At 650 PM EDT, a strong thunderstorm was located near Letchworth
State Park. The storm is nearly stationary. The storm has produced
over an inch of rainfall, with an additional inch possible. Heavy
rainfall may result in ponding of water on roadways and localized
flooding.

Locations impacted include...
Letchworth State Park, Perry, Mount Morris, Nunda, Castile, Silver
Lake and Sonyea.

This includes Interstate 390 near exit 7.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4260 7805 4270 7809 4275 7783 4258 7780
      4258 7803
TIME...MOT...LOC 2250Z 082DEG 3KT 4266 7792

Apffel

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 8:44 PM EDTSpecial Weather StatementBUFGenesee46 min
Jun 20, 6:42 PM EDTSpecial Weather StatementBUFCattaraugus48 min
Jun 20, 6:52 PM EDTSpecial Weather StatementBUFLivingston38 min

Nearby

Flash Flood Warnings in New York, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.